Xeloda - Sore hands & feet

Hi Ladies
I’m hoping someone can offer some advice. I am just completing my 3rd cycle of Xeloda chemo tablets and my hand had feet are very red, itchy, sore and swollen (not blistering though thankfully). I don’t want to call hospital in case they tell me to stop taking tablets and I don’t want to delay any treatment. Daft I know but I just want all this to be over.
I’m using the cream they gave me but doesn’t seem to be having much effect.
Any advice would be much appreciated.
Thanks,
Carol

I have posted this on behalf of Terry
Kind Regards
Sam
Moderator
Breast Cancer Care

My wife was on large doses of the xeloda ( stopped now ) the hand and foot syndrome is very common, there is another thread here which names the cream most people use, it is the same as the cream they apply to cow´s udders ! everyone who tried it said it really helped.

However if you look at the Xelodo info web site H&F syndrome has to be monitored carefully as it can get serious very quickly.

My wife did not suffer from it at all so she was lucky.

look here emea.europa.eu/humandocs/PDFs/EPAR/Xeloda/H-316-PI-en.pdf

The cream is called Udderly Smooth…yes really. You can buy it through the internet…do a google serach.

I’ve had 6 cycles of xeloda and no hand and foot syndrome but have smothered hands and foot in the stuff at night (well for 4 cycles I did.) Not sure if I was just lucky but worth a try.

Do call the hospital…it may be that your dose needs adjusting. I got bad diarrhoea on cycle 2 and they reduced the dose.

Jane

Definately ring the hospital and they will probably tell you to stop. I had to do this on my first cycle as the dose was too high. They reduced it by a third and my tumours still shrank on the reduced dose so don’t worry about that. It will be worse if your feet and hands are really bad cos then you will have to have an extra week off before starting the next cycle - I’ve also done that as my feet blistered so badly and got infected and it can happen so quickly it’s not worth it as you are doing more damage than good. I
'm now on my 8th cycle as I have secondaries which they seem to be controlling.
Please phone someone.
Kate

I’m nearing the end of my 2nd cycle of Xeloda and got a blister on each foot at the weekend… one on the heel, and on the ball on the other foot. Not sure if is’t related to the Xeloda or just the shoes that are relatively new and I was walking around a lot on Saturday (had a lovely long weekend away in Cardiff!) Hope it doesn’t develop further, as I walk most of the day with my work, pounding the pavements!! The ends of my fingers are a little cracked, but then again I was treating some furniture with wood wax polish and that may have caused the fingers to dry out. I was told by my bc nurse to use E45 cream, which I have been… but I think I’ll try getting some of the Udderly Smooth stuff!!

I think I read somewhere that the Hand/Foot syndrome affects about 50% of those taking Xeloda…

AliS

Thanks for the advice guys. I’m currently on 5000mg a day (10 tablets) which I think is the highest dose. I’ll call my BC nurse and have a chat.

Thanks,

Carol

Hi Carol
Have just picked up on this thread. I shall be starting Xeloda next week as part of the TACT2 trial, arm 4. The chemotherapy nurse has already told me about this side effect. She said that it was very important that I contacted them if I developed sore hands and feet as I may need a vitamin B6 supplement. It sounds as if you are going to be contacting your bc nurse so should get their advice. Let us know how you get on. All the very best.
Best wishes,
Margaret

Well, I spoke to my BC nurse who in turn spoke to the oncologist. I was just told to take paracetomol to ease the discomfort as it was not ‘effecting’ day to day activity. So I suppose hobbling around like a 90 year old is considered acceptable! The big toe nails on both feet have now started to go black!

Carol

Carol - I think that is wrong just to be told to take paracetamol and carry on with the xeloda.
All the leaflets I 've read, info on the internet and the way my oncs have acted when my feet have been sore is that it is a sign of toxiticity and you should stop taking the xeloda and be taking vitamin b supplement.
As I said before, my treatment with xeloda had to be delayed twice when my feet became very sore and I had the dose reduced after the first cycle. It is serious hand and foot syndrome and just shouldn’t be left. Sorry to sound bossy and don’t want to frigthen you but as you can see from this thread, we’ve all been told to take action with when you develop hand and foot syyndrome so please get back to them or read your leaflet with your tablets as that says about the problem too.
I would phone back and speak to either a chemo nurse or oncology pharmacy.
All the best
Kate

Kate - thanks for that. I am due back at hospital today to pick up last cycle of Xeloda tablets so will ask again. Although went to GP yesterday to get blood done and they gave up after 5 attempts at getting the blood. I think the veins have given up!

Carol

Hi Carol - I’m just starting Xeloda so was looking for info on the forum, I see on your last post you’re having probs with your veins - I had a similar problem and after 2 years of them digging around in my arms I found out from another patient that I could have a portocath put in which makes things a lot easier. If you are going to have further treatments which involve veins then I highly recommend that you ask for one (as the oncs will never offer it to you!)

Anyway here’s a link for more info breastcancer.org/treatment/chemotherapy/overview/ports.jsp?gclid=CJTJgKaMmI8CFQuTMAod9ANeVw